Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Amarillo, TX

January 29, 201820 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 29, 2018, 3:59 AM CST for 20 counties in Texas; Beaver County, Oklahoma. It took effect at Jan 30, 2018, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2018, 3:59 AM CST (09:59 UTC)
In effect from
Jan 30, 2018, 11:00 AM CST
Expired
Jan 30, 2018, 8:00 PM CST
In force
9 hr
Issued by
NWS Amarillo, TX
All 21 counties

Beaver County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 59 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3339 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS84 KAMA 290959
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
359 AM CST Mon Jan 29 2018

OKZ003-TXZ004-005-007>020-292230-
/O.UPG.KAMA.FW.A.0005.180130T1700Z-180131T0100Z/
/O.NEW.KAMA.FW.W.0004.180130T1700Z-180131T0200Z/
Beaver-Ochiltree-Lipscomb-Moore-Hutchinson-Roberts-Hemphill-
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-
359 AM CST Mon Jan 29 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS PANHANDLE AND
THE EASTERN ONE-THIRD OF THE OKLAHOMA PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 8 PM CST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...Falling into the 10 to 14 percent range.

* Timing...Winds are expected to pick up across the Panhandles
  late Tuesday morning, and to persist through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ001>003-006-292230-
/O.NEW.KAMA.FW.W.0004.180130T1700Z-180131T0200Z/
Dallam-Sherman-Hansford-Hartley-
359 AM CST Mon Jan 29 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWESTERN TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 8 PM CST Tuesday.

* Affected Area...In Texas...Dallam...Sherman...Hansford and 
  Hartley.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Falling into the 10 to 11 percent range.

* Timing...Between noon and 7 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
676 
WWUS84 KAMA 292055
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
255 PM CST Mon Jan 29 2018

OKZ003-TXZ001>020-301100-
/O.CON.KAMA.FW.W.0004.180130T1700Z-180131T0200Z/
Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
255 PM CST Mon Jan 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS
PANHANDLE AND THE EASTERN ONE-THIRD OF THE OKLAHOMA PANHANDLE...

* Affected Area...In Oklahoma...Beaver. In Texas...Dallam... 
  Sherman...Hansford...Ochiltree...Lipscomb...Hartley...Moore... 
  Hutchinson...Roberts...Hemphill...Oldham...Potter...Carson... 
  Gray...Wheeler...Deaf Smith...Randall...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...Falling into the 10 to 14 percent range.

* Timing...Winds are expected to pick up across the Panhandles 
  late Tuesday morning, and to persist through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Ward

For more information from the National Weather Service visit...
www.weather.gov/ama
059 
WWUS84 KAMA 300955
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
355 AM CST Tue Jan 30 2018

OKZ003-TXZ001>020-310200-
/O.CON.KAMA.FW.W.0004.180130T1700Z-180131T0200Z/
Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
355 AM CST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE TEXAS PANHANDLE AND THE EASTERN ONE-THIRD OF THE OKLAHOMA
PANHANDLE...

* Affected Area...In Oklahoma...Beaver. In Texas...Dallam... 
  Sherman...Hansford...Ochiltree...Lipscomb...Hartley...Moore... 
  Hutchinson...Roberts...Hemphill...Oldham...Potter...Carson... 
  Gray...Wheeler...Deaf Smith...Randall...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Timing...Winds are expected to pick up across the Panhandles
  late this morning, and to persist into the early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama
002 
WWUS84 KAMA 302043
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
243 PM CST Tue Jan 30 2018

OKZ003-TXZ001>020-310200-
/O.CON.KAMA.FW.W.0004.000000T0000Z-180131T0200Z/
Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
243 PM CST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS
PANHANDLE AND THE EASTERN ONE-THIRD OF THE OKLAHOMA PANHANDLE...

* Affected Area...In Oklahoma...Beaver. In Texas...Dallam... 
  Sherman...Hansford...Ochiltree...Lipscomb...Hartley...Moore... 
  Hutchinson...Roberts...Hemphill...Oldham...Potter...Carson... 
  Gray...Wheeler...Deaf Smith...Randall...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Timing...Winds are expected to continue across the Panhandles
  this afternoon, and to persist into the early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Ward

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 28, 10:29 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 28, 10:29 PM CST, 5 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1029 PM CST Sun Jan 28 2018

.AVIATION...
For the 06Z TAFs, VFR conditions will be the rule at KGUY, KDHT,
and KAMA through late Monday evening.

Andrade

&&

.PREV DISCUSSION... /Issued 533 PM CST Sun Jan 28 2018/

AVIATION...
For the 00Z TAFs, VFR conditions will prevail at KGUY, KDHT, and
KAMA through late Monday afternoon.

Andrade

PREV DISCUSSION... /Issued 251 PM CST Sun Jan 28 2018/

DISCUSSION...The 7 day forecast is dry, parched, droughty,
dehydrated, withered, not good for those wanting rain or snow, and
it certainly will add to the streak of no measurable precipitation
in Amarillo (currently at 107 days). A ridge set up off the west
coast of the United States will keep the region under
northwesterly flow through next Sunday. Lee side troughing will be
likely to set up on Tuesday, which will bring fire weather
concerns due to downsloping winds (though it will be warm). Embedded
shortwave troughs within this flow will also bring periodic bouts
of colder air, especially on Thursday and Friday, as well as
possibly Sunday. As has been the case, model guidance has trended
drier with the system late in the work week and is teasing
something for Sunday for the northern Panhandles. Given ongoing
drought conditions, and the unfavorable track of systems with
limited moisture to work with, have once again limited PoP
forecasts below mentionable through next weekend with the "best"
chance of anything being on Thursday. Until this pattern breaks
down, we are more likely to see tumbleweeds or dust fly by rather
than raindrops or snowflakes.

Bieda

AVIATION...Previous Discussion...
18z TAF Cycle:

VFR conditions expected through the TAF period. A weak surface
trough has already moved through KDHT/KGUY and will shift winds
from west-southwesterly to northerly early this afternoon at KAMA.
Wind speeds should stay around 10 knots, decreasing after sunset.
Southwest winds will resume after sunrise Monday morning.

Ward

FIRE WEATHER...Tuesday will be the day to watch this upcoming
work week as a lee side trough sets up in eastern New Mexico.
Downsloping southwesterly winds of around 20 to 25 MPH with gusts
up to 40 MPH will bring relative humidity values down to around 10
to 15 percent throughout most of the region. A Fire Weather Watch
has been expanded to now include the southern Texas Panhandle, as
stronger winds (and lower RH) are now forecasted for this region.
The eastern Panhandles remain in a Fire Weather Watch, with
elevated conditions possible in the northwestern Panhandles.
Briefly elevated fire weather conditions may be possible Wednesday
in the southwestern Panhandles depending on how quickly the
anticipated cold front can exit the region. Relative humidity
values will be higher on Thursday and Friday as we cool off behind
the front. Saturday may need to be watched for elevated conditions
again, as model trends have been downward on minimum RH values
(but not quite there in nearly all areas).

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Deaf Smith...Donley...Gray...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Wheeler.

OK...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Beaver.

&&
Hazardous weather outlook, Jan 29, 3:58 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
358 AM CST Mon Jan 29 2018

OKZ001>003-TXZ001>020-292200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
358 AM CST Mon Jan 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected to develop this
afternoon across the western one-third of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are expected to develop Tuesday
across the Texas Panhandle and the eastern one-third of the
Oklahoma Panhandle. Elevated fire weather conditions are expected
across the western two-thirds of the Oklahoma Panhandle on
Tuesday.

Briefly elevated fire weather conditions are possible Wednesday
across the southwestern and south-central Texas Panhandle due to
breezy northwest to north winds and continued dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.

Area fire managers and emergency officials should be alert for
critical to elevated fire weather conditions on Tuesday.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions again on Wednesday.

Cockrell

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.